Common Side Effects of New Antidepressants

Whenever a person takes any form of medication there will be some kind of physiological effect. Hopefully this will be a positive one, but occasionally it is negative. Antidepressants are no different and the results can be encouraging and rewarding, or very depressing in their own right. This article will examine some common side effects of new antidepressants and provide guidance for how to deal with them.

Any patient about to commence antidepressants needs to be totally honest with their doctor about their current health and any other medication they are taking. This is vitally important as many medications, even common place ones such as aspirin, can interact with the antidepressant tablets.

Common side effects of new antidepressants can be unpleasant and the patient, and any care provider involved, should be made aware of these to protect an already vulnerable person.

Nausea is the most common, along with a dry mouth. Whilst these may sound mild in themselves, when combined with a lack of sleep these symptoms can become very frustrating. A reduction in appetite is also a common feature, which may or may not have been present previously. Many patients also report an increase in sweating.

The most common time for these problems to present themselves is within the first few weeks and months of starting the new medication. Any unusual behaviour should be noted by the patient or the caretaker and reported to the doctor. This may range from an increase in anxiety or panic attacks to suicidal thoughts. It is therefore imperative that the patient has an independent person close at hand to monitor their behaviour during the first few months of a new treatment.

Less common issues can range from itchy skin, dark or unusual coloured urine (with or without a jaundiced appearance) to headaches, weakness, fever, dizziness, and lack of concentration. All side effects should be reported and monitored by a trained professional and may require a simple blood test or the recording of the patients blood pressure. Many of these are very common side effects of new antidepressants, but you cannot be sure that it is so simple until your doctor has had a chance to thoroughly investigate. Even though these drugs tend to be very safe, there is always an outside possibility of having a severe negative reaction to them. If not monitored carefully by a physician, these types of reactions could cause permanent injury or even death.